Alert archive / Maine / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Aug 2, 2008, 4:22 PM EDT for Aroostook County, Maine. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 4:22 PM EDT (20:22 UTC)
- Expired
- Aug 2, 2008, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 168 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:00 PM EDT | FLOOD | 16 Ne Clayton Lake, ME | APPROACH TO HENDERSON BRIDGE FLOODED. |
| Aug 2, 7:00 PM EDT | FLOOD | 5 Sw Dickey, ME | 6 INCHES OF WATER FLOWING ACROSS THE ROBISNON ROAD LEADING FROM THE DICKEY GATE. |
| Aug 2, 7:00 PM EDT | FLASH FLOOD | 10 Ene Saint Pamphile, ME | 6 INCHES OF WATER FLOWING ACROSS THE ROBINSON ROAD LEADING FROM THE DICKEY GATE TOWARD THE ST. PAMPHILE GATE AT FIVEMILE BROOK. |
| Aug 2, 7:00 PM EDT | FLASH FLOOD | 16 Ne Clayton Lake, ME | ROCKY BROOK ROAD WASHED OUT AT T12 R11 NEAR MUSQUACOOK. |
| Aug 2, 7:00 PM EDT | FLASH FLOOD | 2 E Clayton Lake, ME | WATER FLOWING OVER REALITY ROAD AT THE UMSASKIS THOROUGHFARE CROSSING OF THE ALLAGASH WILDERNESS WATERWAY. |
| Aug 2, 7:00 PM EDT | FLASH FLOOD | 3 E Clayton Lake, ME | PRIESTLY BROOK FLOODED OVER REALTY ROAD. |
| Aug 2, 7:00 PM EDT | FLASH FLOOD | 5 Sse Allagash, ME | BRIDGE WASHED OUT ON MICHAUD FARM ROAD AT TWIN BROOK. |
| Aug 2, 7:00 PM EDT | FLASH FLOOD | S Estcourt Station, ME | ESTCOURT ROAD WASHED OUT AND IMPASSABLE AT WILDCAT BROOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 158 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCAR 022022
FFWCAR
MEC003-022315-
/O.NEW.KCAR.FF.W.0007.080802T2022Z-080802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
422 PM EDT SAT AUG 2 2008
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...SAINT PAMPHILE...CLAYTON
LAKE...ALLAGASH...
* UNTIL 715 PM EDT...
* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A SLOW MOVING THUNDERSTORM JUST SOUTH OF
ESTCOURT STATION. ANOTHER CELL WEST OF ALLAGASH WAS MOVING SLOWLY
NORTHWARD. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IN ONE HOUR CAN BE
EXPECTED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ESTCOURT STATION...DICKEY AND ALLAGASH.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF BROOKS AND STREAMS.
TO REPORT FLOODING DIRECTLY TO THE NATIONAL WEATHER SERVICE...DIAL
1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CARIBOU MAINE.
LAT...LON 4740 6900 4738 6903 4727 6902 4719 6889
4657 6912 4657 6999 4730 6941 4730 6939
4741 6930 4745 6923
$$
HEWITT2 follow-up statements
000
WGUS71 KCAR 022118
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
518 PM EDT SAT AUG 2 2008
MEC003-022315-
/O.CON.KCAR.FF.W.0007.000000T0000Z-080802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
518 PM EDT SAT AUG 2 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
NORTHWESTERN AROOSTOOK COUNTY...
AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE
WARNED AREA.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE
WARNED AREA.
AREAS TO BE AFFECTED BY THE HEAVY RAINFALL
INCLUDE...DICKEY...ALLAGASH...SAINT PAMPHILE
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF BROOKS AND STREAMS.
LAT...LON 4740 6900 4738 6903 4727 6902 4719 6889
4657 6912 4657 6999 4730 6941 4730 6939
4741 6930 4745 6923
$$
HEWITT000
WGUS71 KCAR 022309
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
709 PM EDT SAT AUG 2 2008
MEC003-022318-
/O.EXP.KCAR.FF.W.0007.000000T0000Z-080802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AROOSTOOK ME-
709 PM EDT SAT AUG 2 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM EDT FOR NORTHWESTERN
AROOSTOOK COUNTY...
THUNDERSTORMS ARE EXPECTED TO WEAKEN IN INTENSITY AS THE EVENING
WEARS ON. SOME HEAVY RAINFALL IS STILL EXPECTED. HOWEVER...THE
THREAT FOR FLASH FLOODING HAS DIMINISHED.
LAT...LON 4740 6900 4738 6903 4727 6902 4719 6889
4657 6912 4657 6999 4730 6941 4730 6939
4741 6930 4745 6923
$$
HEWITTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:38 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 2, 2:38 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
238 PM EDT SAT AUG 2 2008
.SYNOPSIS...
LOW PRESSURE WILL TRACK THROUGH SOUTHERN NEW ENGLAND TONIGHT AND
THEN ACROSS THE GULF OF MAINE ON SUNDAY. THE LOW WILL CONTINUE
OVER NOVA SCOTIA SUNDAY NIGHT AND MONDAY. A WEAK RIDGE OF HIGH
PRESSURE WILL RETURN FOR TUESDAY BEFORE ANOTHER TROUGH OF LOW
PRESSURE APPROACHES FOR MID TO LATE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE IS SWIRLING THROUGH
THE EASTERN GREAT LAKES AND DIGGING INTO WESTERN AND SOUTHERN NEW
ENGLAND EARLY THIS EVENING. SOME BREAKS IN THE OVERCAST...MAINLY
ACROSS WESTERN AND CENTRAL AREAS...HAVE PRODUCED SOME HEATING. THE
WARMER LOWER LEVELS OF THE ATMOSPHERE COMBINED WITH THE COOLING
AND DYNAMICS ALOFT FROM THE APPROACHING TROUGH IS CAUSING
THUNDERSHOWERS TO FORM ACROSS MUCH OF THE AREA. LOCALLY HEAVY
RAINFALL IS LIKELY WITH MANY OF THESE SHOWERS THIS EVENING AND SOME
ISOLATED GUSTY WINDS AND SMALL HAIL CANT BE RULED OUT. SHOWERS WILL
CONTINUE THROUGH THE EVENING. A CONCENTRATED AREA OF HEAVIER SHOWERS
AND STEADIER RAIN SHOULD THEN PROGRESS NORTH INTO THE AREA LATE
TONIGHT AS A FUNCTION OF STRONGER UPPER LEVEL DYNAMICS WITH THE
APPROACHING UPPER LOW...AND SURFACE LOW TRACKING SOUTH OF THE AREA.
A FLOOD WATCH REMAINS IN EFFECT FOR CENTRAL AND NORTHERN AREAS FOR
THE POTENTIAL FOR SOME SMALL STREAM AND URBAN FLOODING CAUSED BY
HEAVY RAINFALL OVER ALREADY SATURATED GROUND.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A BAND OF STEADY OVRRNG RNFL...HVY ATTMS...IS XPCTD TO PROGRESS S
TO N ACROSS THE FA SUN INTO SUN EVE. BEHIND THIS BAND LATE SUN NGT
INTO TUE...SCT-NUMEROUS SHWRS ARE STILL XPCTD AS THE UPPER LOW
ONLY MAKES SLOW E PROGRESS FROM CNTRL NEW ENG...ACROSS DOWNEAST
MAINE AND INTO NOVA SCOTIA. ATTM...THE BEST QPF POTENTIAL WITH
THIS EVENT STILL APPEARS TO OVR THE HIGHER TRRN OVR WRN PTNS OF
THE FA...DUE TO AN ERLY 925-850 MB WIND DIRECTION ORIENTATION
CONVECTION POTENTIAL SHOWN BY THE MODELS APPEARS TO BE LESS THAN
INDICATED FOR THIS AFT...SO WE ONLY MENTION ISOLD TSTMS AT MOST
ATTM.
AS HAS BEEN THE CASE OVER THE LAST FEW DAYS...AFT HI TEMPS WILL BE
HELD BELOW AVERAGE FOR THIS TIME OF YEAR WHILE NGT TIME LOWS CONT ABV.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE START OF THE EXTENDED PERIOD WILL FIND THE CWA IN A BRIEF AREA
OF RELIEF AS A WEAK HIGH PRESSURE RIDGE IS BUILD ACROSS THE
REGION. THIS RELIEF WILL BE BRIEF AS ANOTHER LOW PRESSURE SYSTEM
WILL TRACK EAST AND BEGIN TO INFLUENCE WITH WEATHER CONDITIONS
EARLY WED MORNING. THE UNSETTLED WEATHER CONDITIONS WILL CONTINUE
THROUGH THE END OF THE PERIOD AS A SERIES OF SURFACE SYSTEM ROTATE
AROUND A STALLED UPPER LEVEL LOW. BOTH GFS AND ECMWF MODELS ARE IN
GENERAL AGREEMENT OVER THE PATTERN FOR THE LONG RANGE FCST WITH
ONLY MINOR DIFFERENCES IN SPEED OF MOVEMENT.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
IFR TO LIFR CONDITIONS ARE EXPECTED TO CONTINUE TONIGHT THRU SUN NGT IN
LOW CLOUDS...RAIN AND FOG. CLGS AND VSBYS SHOULD IMPROVE TO HI
MVFR/LOW VFR BY MON AFT WITH ALL SITES XPCTD TO BE VFR TUE INTO THU.
&&
.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA THROUGH THE SHORT TERM.
FOG WILL CONTINUE TO SHROUD THE WATERS AND COASTLINE AS HUMID AIR
CONDENSES OVER THE COOLER WATERS...PERHAPS AS LONG AS SUN NGT.
FOG SHOULD LIFT MON BEHIND THE SFC LOW AS WINDS BECOME OFFSHORE.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT FOR
MEZ001>006-010-011-015-031.
MARINE...NONE.
&&
NEAR TERM...BLOOMER
SHORT TERM...VJN
LONG TERM...NORTON
AVIATION...BLOOMER
MARINE...BLOOMER/VJNHazardous weather outlook, Aug 2, 3:50 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 350 AM EDT SAT AUG 2 2008 MEZ001>006-010-011-015-031-030800- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- SOUTHERN PISCATAQUIS- 350 AM EDT SAT AUG 2 2008 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ016-017-029-030-032-030800- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-NORTHERN WASHINGTON- 350 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-030800- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 350 AM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FITZSIMMONS
In the hours before
Special weather statement, Aug 2, 2:29 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 229 PM EDT SAT AUG 2 2008 MEZ004-021915- NORTHERN PISCATAQUIS- 229 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT PISCATAQUIS COUNTY THROUGH 315 PM EDT... AT 229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CAUCOMGOMOC LAKE...OR ABOUT 28 MILES NORTHWEST OF RIPOGENUS...MOVING NORTH AT 7 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CAUCOMGOMOC LAKE THROUGH 315 PM EDT AND HAS THE POTENTIAL TO GIVE LOCALLY HEAVY DOWNPOURS AND HAIL UP TO A HALF INCH IN DIAMETER. TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE... DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU MAINE. BLOOMER
Special weather statement, Aug 2, 3:58 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 358 PM EDT SAT AUG 2 2008 MEZ001-022045- NORTHWEST AROOSTOOK- 358 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORMS WILL IMPACT AROOSTOOK COUNTY THROUGH 445 PM EDT... AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL CENTERED 11 MILES SOUTH OF SULLY...OR ABOUT 12 MILES SOUTH OF ESTCOURT STATION...MOVING NORTH AT 7 MPH. HEAVY RAINFALL MAY RESULT IN RISES OF SMALL STREAMS AND PONDING ON ROADWAYS. BLOOMER
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 10:10 PM EDT | Areal Flood Advisory | CAR | Aroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington | 5 hr |
| Aug 2, 3:50 AM EDT | Flood Watch | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 55 hr |
| Aug 2, 2:40 PM EDT | Areal Flood Advisory | CAR | Piscataquis | 3 hr |
| Aug 2, 4:28 PM EDT | Flash Flood Warning | CAR | Piscataquis, Somerset | 3 hr |
| Aug 2, 7:13 PM EDT | Areal Flood Warning | CAR | Aroostook | 6 hr |
Nearby
Flash Flood Warnings in Maine, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.